Florida, 2016Lightning Strike in Florida, August 24, 2016
August 24, 2016 · NWS MFL · 1 event in 1 county or zone
Strong and moist easterly flow led to showers and storms moving quickly across South Florida through the day. Most storms occurred along the Gulf coast, where two teenagers were injured when lightning struck nearby their location on the beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and moist easterly flow led to showers and storms moving quickly across South Florida through the day. Most storms occurred along the Gulf coast, where two teenagers were injured when lightning struck nearby their location on the beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 24, 12:43 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 24, 12:43 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
143 PM EDT WED AUG 24 2016
.AVIATION...
Scattered showers and isolated thunderstorms are beginning over
South Florida this afternoon, and will maintain VCTS through 0z.
Can't rule out TSRA overnight but prob is low enough to allow for
VCSH in forecast. Thunderstorm risk increases by mid-morning
Thursday, when VCTS has been introduced. Overall, VFR conditions
should prevail but periods of MVFR CIGS and briefing vsby
restrictions quite possible in/near convection. ENE winds around
10 knots expected during the days, decreasing to 5 KT overnight.
&&
.PREV DISCUSSION... /issued 1057 AM EDT WED AUG 24 2016/
UPDATE...
12Z sounding revealed very moist atmosphere /PWATs in excess of of
2.3 inches/ with deep ENEly flow. Have adjusted rain chances up in
western areas and slightly low along east coast to better
reflected short term model-simulated pcpn. Dont expect any strong
thunderstorms today no flooding due to swift movement of
convection.
PREV DISCUSSION... /issued 432 AM EDT WED AUG 24 2016/
SYNOPSIS...
A broad ridge at the upper levels extends across the eastern CONUS
in addition to the Florida peninsula. Surface high pressure
extends across the the mid Atlantic region southward to north
central Florida. Other features of note include the remnants of
tropical depression Fiona well to the east of the northwest
Bahamas islands and a developing tropical wave just east of the
eastern Caribbean islands.
DISCUSSION...
Forecast for today through Friday...Over the next couple of days
the surface high pressure across the mid Atlantic and the
southeast is expected to remain in place. At the same time the
remnants of tropical depression Fiona will drift west while the
tropical wave just east of the eastern Caribbean islands will move
northwest over the next couple of days. This is creating low level
mass and moisture convergence across the Florida peninsula and the
adjacent Atlantic waters, especially to the east of South Florida.
As the remnants of Fiona and the aforementioned tropical wave
continue to move west and northwest, respectively, westward moving
pulses of deep moisture will continue today through Friday, with
regional PWAT's around 2.3 inches possible during this period. An
increase in shower and thunderstorm activity is forecast across
the regional waters and peninsula today through Friday, likely in
the form of showers moving westward across the Atlantic waters
with embedded thunderstorms, with activity also possible at night.
Although the west coast sea breeze could be hampered through this
period, surface convergence would still be favored across the
western interior peninsula during the afternoon and early evening
hours with the greatest coverage of storms expected across the
western interior regions today through Friday.
Outlook for any potential tropical development...
Currently there is only one named active tropical system, tropical
storm Gaston. The National Hurricane Center forecast is for
Gaston to track northwest over the open Atlantic and have no
expected impact on South Florida.
The National Hurricane Center is monitoring a strong tropical
wave with the potential to become a tropical depression near
the U.S. and British Virgin Islands that is forecast to track
west-northwest the next several days. Conditions are expected to
be more favorable for development as it is forecasted to move near
the Southeast and Central Bahamas late this week. Currently the
National Hurricane Center gives this tropical wave a 60 percent
chance of tropical cyclone formation over the next two days and a
80 percent over the next 5 days.
Residents and visitors to South Florida should continue to closely
monitor the products of the National Hurricane Center over the
next few days to stay alert for any potential impacts to South
Florida with this developing system.
Forecast for the weekend...There is obvious considerable
uncertainty due to the potential for tropical cyclone development
or lack thereof over the weekend. However even in the absence of
development there will likely be deep tropical moisture,
widespread showers and thunderstorms and windy conditions through
the weeekend likely continuing into at least Monday.
Rip current risk...the risk of rip currents is expected to be
slight for Gulf and Atlantic beaches today then expected to
increase to a more moderate risk for the Atlantic beaches by
Thursday and into Friday. There is considerable uncertainty in the
Atlantic and Gulf coast rip current potential for the upcoming
weekend due to the uncertainty in the potential for tropical
cyclone development in the long range forecast.
Marine...
Forecast for today through Friday...Northeast winds generally in
the 10 to 15 knot range are forecast today through Friday, along
with gradually increasing seas. Atlantic and Gulf stream seas are
forecast to be in the 2 to 4 foot range and the Gulf seas 1 to 3
feet during this period.
Extended forecast for the upcoming weekend...There is
considerable uncertainty in the extended winds and seas forecast
due to the uncertainty in the potential for tropical cyclone
development in the long range forecast during the weekend into
early next week. Please consult the products of the National
Hurricane Center for additional information about the potential
for any tropical cyclone development. In addition consult the
products of the National Weather Service in Miami for any impacts
on the marine conditions for the South Florida regional waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 81 91 81 91 / 30 50 40 50
Fort Lauderdale 81 90 81 91 / 40 50 40 50
Miami 80 91 81 92 / 40 50 50 50
Naples 78 92 77 92 / 30 60 40 60
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...23/SK
LONG TERM....60/BD
AVIATION...23/SK
Hazardous weather outlook, Aug 24, 3:40 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
440 AM EDT WED AUG 24 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
242200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
440 AM EDT WED AUG 24 2016
...SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS REGION TODAY...
...HEAT INDEX OF 101 TO 106 ACROSS SOUTH FLORIDA TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED SHOWERS AND STORMS OVER THE ATLANTIC
WATERS WILL CONTINUE TO PUSH INTO THE EAST COAST METRO AREAS
THROUGH THE DAY. COVERAGE WILL INCREASE ACROSS INTERIOR AND GULF
COASTS AREAS LATER THIS MORNING AND THROUGH THE AFTERNOON.
TEMPERATURES: HEAT INDEX VALUES WILL RANGE FROM 101 TO 105
DEGREES ACROSS MOST OF SOUTH FLORIDA TODAY. PORTIONS OF COLLIER
COUNTY MAY SEE HEAT INDEX VALUES OF 105 TO 106 DURING THE EARLY
AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
INCREASING TROPICAL MOISTURE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS SOUTH FLORIDA THROUGH THE END OF
THE WEEK. LIGHTNING AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS.
THE NATIONAL HURRICANE CENTER IS MONITORING A STRONG TROPICAL WAVE NEAR
THE LESSER ANTILLES THAT IS EXPECTED TO TRACK TO THE WEST-
NORTHWEST OVER THE NEXT SEVERAL DAYS. CONDITIONS ARE EXPECTED TO
BE MORE FAVORABLE FOR DEVELOPMENT AS IT IS FORECASTED TO MOVE NEAR
THE SOUTHEAST AND CENTRAL BAHAMAS LATE THIS WEEK. CURRENTLY THIS
SYSTEM HAS A MEDIUM CHANCE OF TROPICAL DEVELOPMENT WITHIN THE NEXT
48 HOURS, AND A HIGH CHANCE OF DEVELOPMENT IN THE NEXT FIVE DAYS.
ALTHOUGH IT IS TOO EARLY TO TELL WHAT IMPACTS, IF ANY, THIS SYSTEM
WILL HAVE ON SOUTH FLORIDA, RESIDENTS AND VISITORS SHOULD CONTINUE
TO CLOSELY MONITOR THE FORECAST OVER THE NEXT FEW DAYS AND STAY
ALERT TO ANY CHANGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 24, 1:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT WED AUG 24 2016
FLZ069-070-073-075-241930-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-COASTAL COLLIER COUNTY FL-
241 PM EDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN COLLIER...NORTHERN MAINLAND
MONROE AND NORTHWESTERN MIAMI-DADE COUNTIES UNTIL 330 PM EDT...
* AT 240 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
FORTYMILE BEND TO 11 MILES SOUTHWEST OF PLANTATION ISLAND...AND
MOVING SOUTHWEST AT 10 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
EVERGLADES CITY...CHOKOLOSKEE...FORTYMILE BEND...
LOOP ROAD EE CENTER...PLANTATION ISLAND...
WILDERNESS WATERWAY AND SHARK VALLEY OBS TOWER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
&&
LAT...LON 2587 8144 2584 8068 2548 8083 2556 8132
2565 8136 2573 8134 2575 8141 2579 8144
2577 8153 2578 8153
TIME...MOT...LOC 1840Z 065DEG 7KT 2576 8078 2571 8148
BAXTERLightning, Collier
- When
- August 24, 1:50 PM EST
- Where
- Collier County, 3.42 mi S of Marco
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 25.921, -81.729
A family visiting from out of town was leaving the south beach area of Marco Island as storms approached when lightning struck near their location. A 15 year old male, as well as his brother and another female fell into the sand. All three were able to recover, but the 15 year old male reported numbness in the chest, legs, and arms. All three victims and was taken to a local hospital and later released with minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, August 24, 201620 injured · $10 million · EF3 · 9 events
- Tornadoes in Indiana, August 24, 2016EF3 · 4 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Damaging Winds in Mississippi, August 24 to 25, 2016$14,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
- Damaging Winds in Kansas, August 24, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649998.